Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS New York, NY

August 3, 2017Essex County, Union County, New Jersey

NWS New York, NY issued this special weather statement at Aug 3, 2017, 4:59 PM EDT for Essex County, Union County, New Jersey. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 4:59 PM EDT (20:59 UTC)
Expired
Aug 3, 2017, 5:30 PM EDT
In force
31 min
Issued by
NWS New York, NY

Counties Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS81 KOKX 032059
SPSOKX

Special Weather Statement
National Weather Service New York NY
459 PM EDT THU AUG 3 2017

NJZ105>108-032130-
Eastern Union-Eastern Essex-Western Union-Western Essex-
459 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT UNION AND ESSEX COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Clark, or near
Linden, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Elizabeth, Bloomfield, Linden, Orange, Summit, Millburn,
Caldwell, Clark, Union, East Orange, Irvington, West Orange,
Montclair and Belleville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4061 7431 4060 7439 4063 7442 4067 7440
      4066 7445 4072 7441 4074 7437 4076 7436
      4076 7437 4089 7427 4082 7413 4074 7417
      4074 7412 4070 7411 4064 7416 4065 7419
      4063 7420 4059 7420 4060 7422 4059 7429
TIME...MOT...LOC 2059Z 220DEG 17KT 4065 7431 

$$

JMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:34 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 3:34 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
334 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A westward extension of the Bermuda High will dominate our
weather through Friday. A cold front approaches from the west
Friday night and passes through on Saturday. High pressure will
then build in for the rest of the weekend, followed by passing
low pressure during the beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Expecting to have iso/sct showers and thunderstorms into this
evening as a shortwave moves through the tri state area from the
west. Although CAPE values will be diminishing, there will still be
enough instability and convergence/lift with sea breeze boundaries
and a surface trough to warrant PoPs from around the NYC metro area
and points north and west.

The flow aloft is weak, so similar to yesterday, storm cell motion
will be relatively slow, allowing for the potential of at least
minor urban/small stream flooding, particularly in areas that
received a couple inches of rainfall yesterday. A strong to severe
level wind gust at the onset of thunderstorms is not out of the
question, but not as likely as it was yesterday. The main limiting
factor this time around are more stable mid level lapse rates, so
pulse storms will have a tougher time getting as deep as they were
yesterday. With that said, wet bulb zero and freezing heights are
similar to yesterday's and modest CAPE values in the hail growth
zone are anticipated so small hail is possible in some deeper cells.

As the shortwave shifts east out the tri state area late tonight,
expecting PoPs to diminish. Might even be able to drop PoPs
altogether by around midnight. With a moist boundary layer and the
3rd night of onshore flow, we'll probably see some patchy fog and
areas of low stratus late tonight as well. Lows tonight should be a
couple of degrees above normal.

There is a moderate risk of the meteorological enhancement of rip
current formation at Atlantic Ocean Beaches today.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
With some models showing isentropic lift and/or a weak shortwave
shifting through the NW zones in the morning, have decided to leave
in a slight chance of a shower/TSTM for this area. Otherwise NVA
should help keep us dry into the early afternoon. Another weak
shortwave may then bring low chances of showers/TSTMS later in the
afternoon NW of the city. High temperatures should be near normal,
but with a muggy airmass.

PoPs then increase Friday night generally west to east as a cold
front approaches. The front may enter the far NW zones by daybreak,
and this is where the highest PoPs are forecast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Sct shwrs and tstms with the fropa on Sat. Timing is currently
centered on the late mrng into the early aftn period. The models
suggest some uncertainty wrt pcpn coverage across the immediate cwa,
with the big three models all showing pcpn weakening as it passes
thru ern areas. This is entirely plausible, with the sly flow ahead
of the front bringing in more stable marine air. Because of this,
pops were limited to the chance category. There should be good llvl
directional shear ahead of the front, particularly invof the ct
river valley. If sfc based tstms do get going, perhaps some spinups
possible.

High pres builds in for Sun with fair weather for the region.
Another upper trof passes thru the Great Lakes on Mon, resulting in
backing flow aloft and an increase in pcpn chances. Best timing
right now is Mon ngt in association with the nose of the llvl jet.
After that round of potential convection, dry weather again for the
middle of the week with high pres again ridging thru. There is a
suggestion of another upr wave for the end of the week. Because this
is so far out, pops were capped at slgt chance.

A blend of the mos data was used for temps thru the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR at all terminals this evening outside any shower or
thunderstorm. Widely scattered showers and isolated thunderstorms
are possible over NE NJ, the Lower Hudson Valley, and interior CT.
Coverage may increase briefly this evening when conditions become
slightly more favorable for development. Any activity however
diminishes mid-late evening.

Good chance of MVFR or IFR conditions late tonight in fog and
stratus.

S-SE winds this evening near 10 kt.  Winds become light and variable
tonight but mainly from the south. Gusty winds are possible KJFK
late Friday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low chance for an isolated shower or thunderstorm
this evening.

KLGA TAF Comments: Low chance for an isolated shower this evening.

KEWR TAF Comments: Chance for a shower or thunderstorm this evening.

KTEB TAF Comments: Chance for a shower or thunderstorm this evening.

KHPN TAF Comments: Low chance for an isolated shower or thunderstorm
this evening.

KISP TAF Comments: No unscheduled amendments expected.

.OUTLOOK FOR 21Z FRIDAY THROUGH TUESDAY...
.FRIDAY...Mainly VFR. Chance of thunderstorms, mainly NW of NYC
terminals. SE G20KT possible late day along the coast.
.SATURDAY... MVFR or lower in chance of showers and
thunderstorms.
.SUNDAY...VFR.
.MON AND TUE...MVFR possible in chance of showers.

&&

.MARINE...
Tranquil conditions on the waters expected tonight with a light
pressure gradient leading to light winds and seas under 4 ft on the
ocean waters. Winds pick up Friday afternoon, however should remain
below advisory criteria. A cold front then approaches the waters
late at night, but winds are expected to remain below advisory
criteria.

Winds and seas are expected to remain generally blw sca lvls Sat thru
Mon, although cond may be close Sat ngt behind a cold front. Winds
and seas may hit criteria Mon ngt and Tue.

&&

.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of localized
flash flooding into this evening. Otherwise, no significant
hydrologic impacts are expected through at least Monday morning.

There is the potential for locally hvy rain, with amounts of an inch
or more, late Mon and Mon ngt, particularly along and w of the
Hudson River.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JMC
AVIATION...IRD
MARINE...JMC/JC
HYDROLOGY...JMC/JC
Hazardous weather outlook, Aug 3, 4:18 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
418 AM EDT Thu Aug 3 2017

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-040830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
418 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Maloit

In the hours before

Special weather statement, Aug 3, 4:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT THU AUG 3 2017

NJZ105>108-032130-
Eastern Union-Eastern Essex-Western Union-Western Essex-
459 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT UNION AND ESSEX COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Clark, or near
Linden, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Elizabeth, Bloomfield, Linden, Orange, Summit, Millburn,
Caldwell, Clark, Union, East Orange, Irvington, West Orange,
Montclair and Belleville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4061 7431 4060 7439 4063 7442 4067 7440
      4066 7445 4072 7441 4074 7437 4076 7436
      4076 7437 4089 7427 4082 7413 4074 7417
      4074 7412 4070 7411 4064 7416 4065 7419
      4063 7420 4059 7420 4060 7422 4059 7429
TIME...MOT...LOC 2059Z 220DEG 17KT 4065 7431

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:54 PM EDTSpecial Weather StatementOKXRichmond21 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.